Alabama, 2003Damaging Wind in Alabama, July 22, 2003
July 22, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 22, 9:53 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 22, 9:53 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1053 AM CDT TUE JUL 22 2003
MORNING SATL SHOWS LARGE STRONG OUTFLOW BOUNDARY PUSHING SOUTH FROM
NORTH CENTRAL MS AND AL WITH AMPLE HEATING OUT AHEAD. LAPS SHOWS
CAPES ALREADY 2800 TO 3500 J/KG ACROSS MUCH OF THE INTERIOR
SECTIONS. MORNING SOUNDING AND MICROBURST ANALYSIS SHOWS LIKELY
CHANCE OF STRONG DOWNBURST THREAT THIS AFTERNOON. THIS COUPLED WITH
INLAND AREAS IN A SLIGHT RISK THREAT WARRANTS A ZONE UPDATE TO ADD
MENTION OF POSSIBLE SEVERE STORMS FOR THIS AFTERNOON. HAVE LIKELY
POPS ALL ZONES WITH BEST COVERAGE ACROSS INLAND AREAS. THIS LOOKS
GOOD THUS FAR...SO ZONE UPDATE WILL BE MAINLY TO ADD SEVERE WORDING
AND TWEAK INLAND HIGHS UP TO AROUND 90. UPDATE WILL BE OUT SHORTLY.
39/DARBE
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 5:00 AM CST, 7 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION AGAIN TODAY. A LINE OF STRONG STORMS WILL BE MOVING EAST
ACROSS THE COASTAL COUNTIES OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE AT SUNRISE THIS MORNING AND WILL CONTINUE THROUGH MID
MORNING. SCATTERED STORMS WILL ALSO AFFECT PARTS OF SOUTHEAST
MISSISSIPPI SOUTH OF HIGHWAY 98 AND INTERIOR PORTIONS OF ALABAMA
ALONG AND SOUTH OF I-65 THIS MORNING AS WELL. A FRONTAL BOUNDARY
MOVING INTO THE REGION FROM THE NORTH WILL AID IN THE REDEVELOPMENT
OF OTHER THUNDERSTORMS OVER THE ENTIRE REGION BY AROUND NOON. THE
THUNDERSTORM ACTIVITY WILL SLOWLY END ACROSS THE REGION FROM
NORTHWEST TO SOUTHEAST BY LATE THIS AFTERNOON...BUT WILL LIKELY
PERSIST INTO THE EVENING HOURS ALONG THE COAST.
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO AROUND 45 MPH... DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF
RAINFALL...AND SMALL HAIL. SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY THIS AFTERNOON AND EARLY EVENING...WITH DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT THROUGH EARLY EVENING PRIOR
TO DIURNAL WEAKENING OF THE STORMS AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)
AFTER THE FRONTAL BOUNDARY MOVES THROUGH...DRIER WEATHER IS EXPECTED
THURSDAY THROUGH THE UPCOMING WEEKEND...WITH ONLY SCATTERED
AFTERNOON AND EVENING SHOWERS AND STORMS EXPECTED. BY MONDAY OF
NEXT WEEK...STORMS WILL BECOME MORE NUMEROUS ACROSS THE REGION ONCE
AGAIN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 22, 11:48 AM CST, 47 minutes before
ALZ052-053-055>057-221845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT TUE JUL 22 2003
...A THUNDERSTORM ADVISORY IS IN EFFECT FOR WASHINGTON...CONECUH...
MONROE...BUTLER AND CLARKE COUNTIES UNTIL 145 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS FROM 8 MILES NORTHEAST OF I65 AND AL 185 TO 4 MILES
WEST OF WAGARVILLE...MOVING SOUTHEAST AT 20 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
TUNNEL SPRINGS...MANILLA...SUNFLOWER...I65 AND AL 10...PINE
ORCHARD...PETERMAN...WALD AND TOINETTE THROUGH 145 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
50 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...UP
TO TWO INCHES PER HOUR.
ALTHOUGH JUST BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS
OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW
LYING...FLOOD PRONE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Thunderstorm Wind, Monroe
- When
- July 22, 12:35 PM CST to 12:37 PM CST
- Where
- Monroe County, Monroeville
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.517, -87.333
High winds from a thunderstorm blew down several trees near Monroeville. A citizen also measured 65 mph gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372604.